Ohio, 2025Damaging Winds in Ohio, September 22, 2025
September 22, 2025 · NWS RLX · 5 events in 2 counties and zones
On the afternoon of September 22nd, scattered thunderstorms developed across southeast Ohio in response to ample moisture and enough daytime heating to stir up convection. Strong to damaging wind gusts accompanied these storms as they swept through the area, resulting in downed trees across parts of Lawrence and Jackson Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon of September 22nd, scattered thunderstorms developed across southeast Ohio in response to ample moisture and enough daytime heating to stir up convection. Strong to damaging wind gusts accompanied these storms as they swept through the area, resulting in downed trees across parts of Lawrence and Jackson Counties. The severe threat in southeast Ohio was fairly short, spanning less than an hour, as storms quickly traveled east of the Ohio River for the rest of the afternoon and into the evening before dissipating altogether.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 22, 4:38 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Sep 22, 4:38 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
538 PM EDT Mon Sep 22 2025
.SYNOPSIS...
Strong to severe storms are possible into early tonight, mainly across
SE OH, NE KY, and the western lowlands of WV. Stormy conditions continue
through the week as multiple disturbances affect the area.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 520 PM Monday...
Isolated to scattered (garden variety) showers/storms have
developed this afternoon across the CWA amid modest buoyancy and
weak forcing. Further west, activity has blossomed significantly
over the last hour or two in advance of a shortwave trough amid
increased mid-level flow of ~35-45kts per KILN and KLVX VAD
Wind Profiles. This activity should continue to progressively
shift eastward, moving into the western portion of the CWA
within the next hour or two. The primary threat continues to be
strong to damaging wind gusts, along with heavy downpours.
Given current translational velocity of ~35-45kts, wind gusts
of 40-50 mph are currently common along this line, with
localized gusts up to 60 mph or slightly higher given any
bowing features / line surges. The current expectation is for
this activity to hold together into at least the western portion
of the CWA, and then gradually weaken further east given some
remnant cold pools from earlier activity combined with loss of
daytime heating. Given some turning with height, a brief spinup
is not out of the question. Additionally, a highly localized
high water issue or two remains possible given any training of
storms. Have modified PoPs over the next few hours to represent
the latest trends.
As of 125 PM Monday...
The near term period will continue to be active, with a moist
southwesterly flow in place, and multiple waves traversing the
region, helping to kick off rounds of showers and storms. Bulk of
activity still looks to be in the afternoon and evening hours, and
across SE OH, NE KY and the Mid-Ohio Valley region, however,
models are indicating another wave crossing in the
overnight Monday/early morning hours on Tuesday for another
round of activity. Storms will contain brief heavy downpours as
PW values surge well above seasonal norms. Isolated strong to
severe storms will also be possible on Monday, with ample
instability and shear on the order of 30-40 kts. Damaging winds
will be the primary hazard with any convection on Monday.
Tuesday will continue to be active across the area as additional
shortwaves continue to traverse the area. An isolated strong to
severe storm will also be possible on Tuesday, although chances
look to be somewhat low at this point.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 125 PM Monday...
Wednesday and Thursday look to continue to be very active across the
area as low pressure across central U.S. phases with a low over the
Great Lakes region, eventually carving out a trough to our west.
Pieces of energy moving northeast through the region will keep a
continuation of the showery/stormy weather going, with some much
needed rain for the area.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 125 PM Monday...
The extended period continues to remain rather uncertain, with day
to day variations in the overall pattern seen between each
subsequent model run. However, overall consensus is for the upper
trough to push east of the area, with somewhat drier weather taking
hold for the weekend.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 125 PM Monday...
Scattered showers and thunderstorms across the area during the
TAF period, with brief MVFR/IFR conditions and strong gusty
winds in vicinity of storms. Bulk of activity is expected
generally occur 20Z Monday through 03Z Tuesday, with the
potential for a resurgence in activity 08Z through 15Z Tuesday.
Outside of convection this afternoon and evening, mainly VFR
conditions are expected through 04Z Tuesday, when widespread
MVFR and local IFR conditions are expected to take hold in low
ceilings, along with the potential resurgence in thunderstorm
activity 08Z through 15Z Tuesday which will also lead to flight
restrictions.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of convection this afternoon and
evening may vary from forecast. More widespread IFR conditions
may occur overnight and early Tuesday than currently forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08
EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
CRW CONSISTENCY H H H H H H H M H H H H
HTS CONSISTENCY H H H H H H H M H M M H
BKW CONSISTENCY H H H H H H H H H M H H
EKN CONSISTENCY H H H H H H H M H M L M
PKB CONSISTENCY H H H H M M M H M M H M
CKB CONSISTENCY H H H H H H M H H H H H
AFTER 18Z TUESDAY...
Brief periods of IFR conditions are possible with heavier
showers or thunderstorms throughout the week. IFR is also
possible at night with low stratus and/or fog.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...SL
NEAR TERM...SL/GW
SHORT TERM...SL
LONG TERM...SL
AVIATION...SL
In the hours before
Special weather statement, Sep 22, 6:05 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
705 PM EDT Mon Sep 22 2025
KYZ105-222330-
Lawrence KY-
705 PM EDT Mon Sep 22 2025
...A STRONG THUNDERSTORM WILL IMPACT LAWRENCE COUNTY THROUGH 730 PM
EDT...
At 705 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gillem Branch, or 8 miles southwest of Blaine, moving northeast at 45
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Louisa, Blaine, Yatesville Lake State Park, Ulysses, Martha, Charley,
Keaton, Houckville, Gallup, Fallsburg, and Clifford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3804 8300 3806 8295 3813 8290 3824 8277
3825 8272 3817 8263 3817 8264 3814 8264
3807 8255 3800 8252 3798 8248 3795 8249
3796 8253 3795 8258 3788 8261 3789 8267
3797 8283 3800 8294 3796 8299 3799 8303
TIME...MOT...LOC 2305Z 239DEG 37KT 3795 8298
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
08Thunderstorm Wind, Jackson
- When
- September 22, 6:12 PM EST
- Where
- Jackson County, 0.54 mi E of Hitchcock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.900, -82.570
A tree was blown down along Jefferson Street in Oak Hill.
Thunderstorm Wind, Jackson
- When
- September 22, 6:13 PM EST
- Where
- Jackson County, 0.87 mi SW of Coalton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 39.110, -82.610
In Coalton, several trees were blown down along 3rd Street.
Thunderstorm Wind, Lawrence
- When
- September 22, 6:21 PM EST
- Where
- Lawrence County, 0.88 mi NE of North Kenova
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.430, -82.570
North of Kenova, a tree blew down into power lines and blocked a local road.
Thunderstorm Wind, Lawrence
- When
- September 22, 6:42 PM EST
- Where
- Lawrence County, 1.62 mi E of Sheridan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.470, -82.570
A downed tree blocked one lane of traffic near McKee-Ratcliff Road.
Thunderstorm Wind, Jackson
- When
- September 22, 6:53 PM EST
- Where
- Jackson County, 2.14 mi SSW of Leo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 39.120, -82.680
The intersection of Rock Run Road and US Route 25 was closed for a period of time due to a downed tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, September 22, 20252 deaths · 1 event
- Hail and Damaging Winds in Wisconsin, September 22, 20251 death · $5,000 · 2 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, September 22 to 24, 2025$150,000 · 2.5 in hail · 15 events
- Tornado and Hail in Wisconsin, September 22, 2025$225,000 · EF0 · 6 events
- Tornado and Damaging Winds in Kentucky, September 22, 2025$103,000 · EF0 · 3 events
- Debris Flows in Colorado, September 22, 2025$45,000 · 4 events
- Tornadoes and Hail in Michigan, September 22, 2025EF1 · 4 events
- Damaging Winds in Kentucky, September 22, 2025$15,000 · 50 kt wind · 6 events
- Hail in Nebraska, September 22, 20252 in hail · 13 events
- Damaging Winds in Alabama, September 22, 20251 injured · $7,000 · 52 kt wind · 3 events
- Damaging Winds in Mississippi, September 22, 2025$15,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Iowa, September 22, 20251 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289213, 1289214, 1289216, 1289217, 1289215.